Hail, Custer
- When
- April 16, 9:10 AM CST
- Where
- Custer County, 6 mi W of Oconto
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.150, -99.895
Isolated storms produced heavy rain and hail across southern Nebraska during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated storms produced heavy rain and hail across southern Nebraska during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 16, 2:46 AM CST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 AM CDT THU APR 16 2009 .DISCUSSION... FORECAST CHALLENGE WILL BE POPS IN THE NEAR TERM AS STORM SYSTEM MOVES TO THE FOUR CORNERS REGION TODAY AND ONTO THE PLAINS SATURDAY. WATER VAPOR IMAGERY SHOWS THE UPPER LOW MOVING SOUTHEAST ACROSS UTAH ATTM. AT A GLANCE STARS VISIBLE OVERHEAD AT 08Z WITH THE EXPECTATION THAT STRATUS WILL BE DEVELOPING AND EXPANDING ACROSS THE NEB PANHANDLE INTO WESTERN NEBRASKA THROUGH THE MORNING HOURS. THEN FORECAST MODELS ARE SIMILAR IN THE NEAR TERM WITH THE POTENTIAL THAT THE SOLUTIONS ARE MOVING THE UPPER LOW SYSTEM EAST TOO FAST GIVEN THE REX BLOCKING THAT FORMS AS SYSTEM MOVES OUT ON THE PLAINS TO CREATE FURTHER MODEL CHALLENGES. YESTERDAY TEMPERATURES BUSTED IN THE SOUTHWEST AS LESS CLOUDS ALLOWED FOR BETTER HEATING TO OCCUR AND TODAY MAY PLAY OUT THE SAME AND TRENDED HIGHS TOWARD THE WARMER MET GUIDANCE NUMBERS. THIS MORNING A FEW SHOWERS MAY LINGER ALONG AND EAST OF HIGHWAY 83 AS SOUTHEAST WINDS CONTINUE TO DRAW MOISTURE NORTH. THE H85 PROFILER PLOT SHOWS SOUTH WINDS 45 TO 75 KNOTS ON THE PLAINS WITH MOST OF THE SHOWERS TO EXIT NORTH EARLY. THIS AFTERNOON THE COMBINATION OF SURFACE HEATING AND STEEPENING LAPSE RATES WILL RESULT IN THUNDERSTORMS REDEVELOPING ON THE HIGH PLAINS AND POSSIBLY MOVING INTO THE SOUTHWEST AFTER 4 PM CDT. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING WITH STRONG WIND GUSTS AS BUFKIT SOUNDING SHOW PROFILES NEAR THE DRY ADIABATIC LAPSE RATES BELOW 750 MB. THEN AS BETTER FORCING BEGINS TO LIFT NORTH FROM 00Z TO 06Z THE ORGANIZED LIFT SHOULD FURTHER HELP INITIATE AND MAINTAIN THUNDERSTORMS IN THE SOUTHWEST AS INCREASING UPPER LEVEL DIVERGENCE...Q-VECTOR CONVERGENCE AND SEVERAL DISTURBANCES LIFT NORTH TO NORTHWEST OVERNIGHT WITH CLUSTER OF STORMS TO EVOLVE. TONIGHT PRECIPITABLE WATER RATIOS APPROACH AN INCH IN THE SOUTHWEST WITH SOME STORMS CAPABLE OF HEAVY RAINFALL. THE DAY SHIFT HAS PLANNED AN EM CONFERENCE CALL TODAY WITH MORE INFORMATION TO BE PROVIDED AT THAT TIME ON HEAVY RAINFALL POTENTIAL AND IMPACTS IN THE NEAR TERM. OVERNIGHT THE UPPER LOW CONTINUES TO MOVE SLOWLY EAST WITH THE UPPER RIDGE SHOWING SIGNS OF BREAKING DOWN BY SATURDAY AND BUILDING EAST. THIS STEM WILL BE SLOW TO MOVE OUT WITH QPF FORECASTS PUSHING FOR OVER AN INCH OF RAIN THAT RAISE CONCERNS FOR INCREASED RUNOFF AS THE GROUND BECOMES SATURATED OVER THE NEXT TWO DAYS. FLASH FLOOD GUIDANCE FOR THE SOUTHWEST IS AROUND 1.5 INCHES THAT WILL NEED TO BE MONITORED THROUGH THE NEAR TERM FOR IMPACTS TO THE SOUTHWEST. OTHERWISE THE FORECAST APPEARS ON TRACK WITH FEW CHANGES MADE INTO THE EXTENDED PERIOD. && .AVIATION... THE CLASSIC BARRIER JET TYPE WINTER STORM WILL ORGANIZE ALONG THE FRONT RANGE OF COLORADO. MOISTURE AND WIND FIELDS ARE IN THE INCIPIENT STAGES FOR THIS STORM. SELY WINDS TODAY WILL CONTINUE TO ADVECT LOW LEVEL MOISTURE ONTO THE WRN HIGH PLAINS PRODUCING AREAS OF STRATUS. THE RAIN...SHOWERS AND ISOLATED THUNDERSTORMS ACROSS NRN NEB EARLY THIS MORNING WILL LIFT NORTH AND EXIT THE AREA BY 12Z. STRATUS BKN-OVC020-030 IS ALREADY FORMING IN THE NEB PANHANDLE AND THIS CLOUD LAYER SHOULD BUILD EAST TO NEAR HIGHWAY 61 BY 12Z-15Z. LOW LEVEL MOISTURE EAST OF HIGHWAY 61 COULD FORM STRATUS SCT007 BKN-OVC015 BY 12Z-15Z THIS MORNING WHICH WOULD LIKELY LIFT TO BKN-OVC020-030 THIS AFTN. VSBY SHOULD REMAIN P6SM. ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS ERN COLO THIS AFTERNOON WILL LIKELY LIFT NEWD INTO NEB THIS EVENING PRODUCING IFR CONDITIONS AT TIMES. HAIL IS POSSIBLE WITH THE THUNDERSTORMS BETWEEN 00Z-03Z. BY LATE EVENING MVFR SHOULD BECOME FAIRLY WIDESPREAD FROM SWRN NEB NORTH AND EAST AS THE STORMS BECOME A MULTICELLULAR CONGLOMERATION OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...KECK AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 458 AM CDT THU APR 16 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-171000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 458 AM CDT THU APR 16 2009 /358 AM MDT THU APR 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ACROSS SOUTHWESTERN NEBRASKA THIS AFTERNOON AND EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND THIS ACTIVITY COULD MOVE INTO SOUTHWEST NEBRASKA LATE THIS AFTERNOON OR LATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A HEAVY RAIN EVENT APPEARS LIKELY FOR PARTS OF WESTERN AND SOUTHWEST NEBRASKA FRIDAY AND SATURDAY. 1 TO 3 INCHES OF RAIN AND PERHAPS MORE IN A FEW LOCATIONS COULD FALL. A FLOOD WATCH MAY BE ISSUED LATER TODAY FOR FRIDAY AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CDC
The North Platte radar (KLNX), 106 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169756, 169758.